Alert archive / South Dakota / River Flood Warnings in 2018

River Flood Warning 7, NWS Aberdeen, SD

April 25, 2018Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Apr 25, 2018, 11:29 AM CDT for Codington County, South Dakota. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Apr 25, 2018, 11:29 AM CDT (16:29 UTC)
Expired
Apr 25, 2018, 10:00 PM CDT
In force
11 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Watertown Broadway Avenue (WBWS2).

Action stage
10 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479512, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

418 
WGUS43 KABR 251629
FLWABR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Aberdeen SD
1129 AM CDT Wed Apr 25 2018

...The National Weather Service in Aberdeen has issued a flood 
warning for the following rivers in South Dakota...

  Big Sioux River At Watertown - Broadway Avenue 

.The following river forecasts include forecast precipitation through
the next 24 hours. Any additional future precipitation could affect 
the forecasts. 
 
Snowmelt runoff continues to contribute to mostly minor flooding on 
area rivers and streams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Flood waters can be very dangerous. Never drive 
across a flooded road. Turn around don't drown!

Stay tuned for further updates by listening to NOAA weather radio...
or your favorite local media.

For additional information...check out our web site at 
www.weather.gov/abr...then left click on the rivers and lakes link.

The next scheduled statement will likely be issued later this evening.

&&

SDC029-260300-
/O.NEW.KABR.FL.W.0007.180425T1629Z-180426T0300Z/
/WBWS2.1.ER.000000T0000Z.180425T0930Z.180425T2100Z.NO/
1129 AM CDT Wed Apr 25 2018

The National Weather Service in Aberdeen has issued a 

* Flood Warning for 
  The Big Sioux River At Watertown - Broadway Avenue.
* At 11:00 AM Wednesday the stage was 11.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.


&&



LAT...LON 4492 9712 4487 9706 4480 9703 4480 9709
 4492 9715                            

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Apr 25, 11:23 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 25, 11:23 AM CDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1123 AM CDT Wed Apr 25 2018

.UPDATE...
Issued at 1120 AM CDT Wed Apr 25 2018

The going forecast for the remainder of today looks on track at
this time. No major changes are planned.

UPDATE Issued at 644 AM CDT Wed Apr 25 2018

Aviation discussion updated below for 12Z TAFs.

&&

.SHORT TERM...(Today and Tonight)
Issued at 346 AM CDT Wed Apr 25 2018

Mostly clear skies and light winds early this morning as a surface
ridge is in place. Latest satellite imagery shows hints of fog along
the Missouri River across Lyman/Buffalo counties, so have included a
mention of patchy up through sunrise. Anything that does develop
should quickly dissipate after the sun comes up.

For later today, looking at increasing southwest winds as the
surface high moves south. Will also see 925/850 mb temps on the
increase, with good mixing winds within a dry air mass. The stage is
set for good warming today, and went above most guidance in regards
to temperatures. Soundings also suggest we could mix down some drier
air aloft, and it would appear today is one of those days where we
could end up with lower dewpoints/RH than expected. This would be a
slam dunk case in a prolonged dry/drought pattern, but with our
wetter pattern recently, and the fact that Mobridge received nearly
an inch of rain yesterday, wonder if the results will be a bit
different. Nonetheless, did lower dewpoints a bit from blended/MOS
guidance. Interesting to note that some of the hi-res models are
even lower than forecast over north central SD, but feel they are
probably a dry bias. Current forecast RH actually falls to around 20
percent over north central SD, with wind gusts around 25 mph.
Borderline red flag conditions, but consensus amongst neighbors was
to hold off on headlines and convey heightened fire danger in other
products/social media. Confidence in just how low dewpoints will get
is low, given the recent wet pattern and yesterday's rainfall. If
conditions appear they will reach criteria by early/mid afternoon, a
fire weather headline may be needed.

Looking towards tonight, a cold front will be sweeping across the
region, with gusty northerly winds in its wake. Increased wind
speeds a bit overnight as some models are suggesting some rather
gusty winds immediately post-frontal. It also appears we will have
some enhanced downslope winds for a bit tonight as well, but nothing
too major. Followed hi-res guidance in the Sisseton Hills/Coteau
region.

.LONG TERM...(Thursday through Tuesday)
Issued at 346 AM CDT Wed Apr 25 2018

The models continue to show the upper level flow pattern bringing
mainly dry and above normal temperatures through most of the period.
The period begins on Thursday with the only below normal temperature
day across the cwa with breezy/windy northwest winds behind an
exiting upper level low pressure trough. The models then show a
sharp upper level high pressure ridge over the western U.S.
progressing slowly east and into our region into the weekend while a
large upper level low pressure area moves into the southwest U.S.
After a mid 50s to the lower 60s below normal day on Thursday, above
normal temperatures will return for Friday and continue to warm into
the weekend as there will be plenty of sunshine under the high
pressure ridge moving in. Increased high temperatures for Friday
through Sunday with maybe some 80 degree readings on Sunday and even
Monday. The models show some short wave energy kicking out of the
southwest low pressure area for Sunday night into Monday and Tuesday
maybe bringing us some chances of showers and storms. At this time,
have a few slight chance/chances in for this time period. Otherwise,
it does look like it will cool down as a surface boundary pushes
through Monday night and Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 644 AM CDT Wed Apr 25 2018

KATY will see a brief period of MVFR visibility this morning in
BR. Otherwise, VFR conditions will prevail through the TAF
forecast period. Southwest surface winds today will switch to the
northwest between 06Z and 12Z tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Vipond
SHORT TERM...TMT
LONG TERM...Mohr
AVIATION...TMT
Hazardous weather outlook, Apr 25, 4:27 AM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 AM CDT Wed Apr 25 2018

SDZ003-004-260930-
Corson-Campbell-
427 AM CDT Wed Apr 25 2018 /327 AM MDT Wed Apr 25 2018/

This Hazardous Weather Outlook is for portions of north central
South Dakota.

.DAY ONE...Today and Tonight

The Grassland Fire Danger will reach the VERY HIGH category this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ005>011-015>023-033>037-045-048-051-260930-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Walworth-
Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
427 AM CDT Wed Apr 25 2018 /327 AM MDT Wed Apr 25 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

Nearby

River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.